New York, 2007

Damaging Winds in New York, August 16, 2007

August 16, 2007 · NWS BUF · 6 events in 4 counties and zones

A cold front crossed the region during the late afternoon hours. Thunderstorms accompanying the front produced damaging winds, estimated approaching 60 mph, which downed trees and power lines.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A cold front crossed the region during the late afternoon hours. Thunderstorms accompanying the front produced damaging winds, estimated approaching 60 mph, which downed trees and power lines. Several thousand were left without power due to the storm. Specifically, damage reports were received from Batavia, Scottsville, Lima and Bristol.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 16, 2:48 PM EST, 27 minutes earlier.

Area forecast discussion, Aug 16, 2:48 PM EST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
348 PM EDT THU AUG 16 2007

.SYNOPSIS...
A COLD FRONT WILL SWEEP ACROSS NEW YORK STATE THIS EVENING AND BRING
A FEW SCATTERED SHOWERS AND THUNDERSTORMS TO THE REGION...WITH THE
BEST CHANCES BEING IN AREAS EAST OF LAKE ONTARIO. SKIES WILL CLEAR
OVERNIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. ON FRIDAY SKIES
WILL BE MOSTLY SUNNY TO START THE DAY WITH HIGH PRESSURE OVERHEAD.
CLOUDS WILL INCREASE DURING THE AFTERNOON WITH A CHANCE OF SHOWERS
FROM LATE AFTERNOON THROUGH THE EVENING AS A SECONDARY COLD FRONT
CROSSES THE REGION. MUCH COOLER AIR WILL FILTER INTO THE REGION
BEHIND THIS COLD FRONT FOR THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SURFACE COLD FRONT STRETCHING FROM THE NORTH SHORE OF LAKE ERIE
ACROSS WESTERN ONTARIO TO NEAR OTTAWA AT 18Z. AS EXPECTED...COLD
FRONT IS BECOMING HUNG UP ACROSS THE NIAGARA PENINSULA WITH STRONG
SW FLOW FUNNELING UP LAKE ERIE. EXPECT THE FRONT TO HANG UP IN THIS
POSITION FOR ANOTHER HOUR OR TWO BEFORE STRONGER MID LEVEL HEIGHT
FALLS CATCH UP AND GIVE THE SURFACE FRONT ENOUGH PUSH TO OVERCOME
THE LAKE ERIE BREEZE.

SCATTERED CONVECTION HAS DEVELOPED...PRIMARILY ALONG THE NORTHERN
EDGE OF THE LAKE ERIE BREEZE WHERE LOW LEVEL CONVERGENCE IS BEING
LOCALLY ENHANCED...AND ALSO IN THE SAINT LAWRENCE VALLEY WHERE LARGE
SCALE FORCING FOR ASCENT IS STRONGER. EXPECT SCATTERED CONVECTION TO
CONTINUE THROUGH THE EARLY EVENING ALONG THE SOUTH SHORE OF LAKE
ONTARIO NEAR DEVELOPING CONVERGENCE ZONE FROM NIAGARA TO OSWEGO
COUNTIES...AND ALSO EAST OF LAKE ONTARIO WHERE STORMS WILL BECOME
MOST NUMEROUS. METRO BUF MAY REMAIN SHADOWED BY STABLE FLOW OFF LAKE
ERIE THROUGH THE DURATION OF THE EVENT AND STAY DRY...WITH ONLY LOW
CHANCE POPS HERE. CUMULUS FIELDS ALSO CONTINUE TO EXPAND ACROSS THE
SOUTHERN TIER AND FINGER LAKES...AND ISOLATED STORMS ARE POSSIBLE
LATE THIS AFTERNOON HERE AS WELL...ALTHOUGH LARGE SCALE FORCING
DECREASES RAPIDLY WITH SOUTHERN EXTENT AND THUS EXPECT THIS ACTIVITY
TO BE WEAKER AND MORE ISOLATED IN NATURE.

AIRMASS HAS BECOME MODERATELY UNSTABLE WITH SBCAPE OF AROUND
1500J/KG. DEEP LAYER 0-6KM SHEAR OF AROUND 40 KNOTS COUPLED WITH
THIS MODERATE INSTABILITY YIELDS AN ENVIRONMENT FAVORABLE FOR RAPID
UPDRAFT ORGANIZATION...AND IS SUPPORTIVE OF ORGANIZED CLUSTERS WITH
ISOLATED DAMAGING WIND/HAIL POTENTIAL. ENVIRONMENT IS MOST FAVORABLE
ACROSS THE SAINT LAWRENCE VALLEY WHERE FAVORABLY LARGE HODOGRAPHS
ALSO SUPPORT SUPERCELLS. WHILE WE DO NOT EXPECT ANY WIDESPREAD
SEVERE WEATHER...A FEW ISOLATED SEVERE STORMS ARE POSSIBLE THROUGH
EARLY EVENING...ESPECIALLY FROM THE NIAGARA PENINSULA THROUGH OSWEGO
COUNTY AND INTO THE NORTH COUNTRY WHERE LOW LEVEL CONVERGENCE
APPEARS TO BE MAXIMIZING.

OVERNIGHT A NARROW SURFACE RIDGE OF HIGH PRESSURE BUILDS ACROSS THE
REGION WITH CLEARING SKIES AND LOWERING DEWPOINTS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
NARROW SURFACE RIDGE WILL BE CENTERED OVER THE CWA DURING THE
MORNING. LATER IN THE AFTERNOON...MAIN MID LEVEL TROUGH AXIS WILL
APPROACH ALONG WITH AN ASSOCIATED SECONDARY COLD FRONT. WHILE
MOISTURE WILL BE QUITE LIMITED WITH THIS FEATURE...FORCING WILL BE
VERY STRONG FOR THIS TIME OF YEAR WITH STRONG DPVA AND HEIGHT FALLS
NEARLY CO-LOCATED WITH LOW LEVEL FRONT. GIVEN THE STRENGTH OF
FORCING WITH THIS FEATURE...HAVE INCREASED POPS INTO THE HIGH CHANCE
CATEGORY EAST OF LAKE ONTARIO...AND INTRODUCE CHANCE POPS FOR THE
REMAINDER OF THE AREA FROM LATE FRI AFTERNOON THROUGH FRIDAY
EVENING. HAVE NOT INCLUDED ANY THUNDER MENTION YET...BUT THIS IS
POSSIBLE GIVEN STRENGTH OF FORCING AND COLD AIR ALOFT YIELDING
SURFACE LI OF 0 TO -1C. IN FACT...IF GFS SURFACE DEWPOINTS OF NEAR
50F VERIFY...WE WILL BE VERY CLOSE TO THE 50/20 RULE...SURFACE
DEWPOINTS OF 50 AND 500MB TEMPS OF -20C...WHICH IS A GOOD INDICATOR
OF HAIL POTENTIAL WITH LOW TOPPED...COLD CORE CONVECTION.

STRONG CAA BEHIND THE SECONDARY FRONT FRIDAY NIGHT WILL USHER IN THE
FIRST COOL CANADIAN AIRMASS OF THE YET TO COME FALL SEASON. AIRMASS
BECOMES COLD ENOUGH TO CONSIDER OUR OLD FRIEND LAKE EFFECT...WITH
LAKE INDUCED CAPES RISING TO AROUND 500J/KG OVERNIGHT ACROSS LAKE
ONTARIO. NW FLOW FAVORS AREAS SE OF LAKE ONTARIO...AND HAVE INCLUDED
CHANCE POPS FRIDAY NIGHT INTO SAT MORNING FROM ORLEANS TO OSWEGO
COUNTY TO COVER POTENTIAL. HAVE NOT INCLUDED ANYTHING OFF LAKE ERIE
YET GIVEN SHORT CROSS AXIS FETCH.

BY SATURDAY AFTERNOON EXPECT DIURNAL EFFECTS FROM THE STILL
HIGH/STRONG SUN ANGLE TO ELIMINATE ANY LAKE EFFECT CLOUDS/PRECIP
POTENTIAL. H85 TEMPS OF ONLY AROUND +5C WILL KEEP HIGHS IN THE 60S
FOR THE ENTIRE AREA...WITH SOME OF THE HIGHER ELEVATIONS EAST OF
LAKE ONTARIO STRUGGLING TO GET OUT OF THE LOW 60S.

SATURDAY NIGHT WILL BE QUITE CHILLY AS A SURFACE HIGH SETTLES ACROSS
THE CWA AND ALLOWS FOR GOOD RADIATIONAL COOLING CONDITIONS IN AN
ALREADY COOL AIRMASS. TEMPS WILL DROP DOWN TO NEAR 50 ALONG THE LAKE
PLAIN...WITH 40S INLAND. HAVE GONE WITH THE COOLEST TEMPS EAST OF
LAKE ONTARIO WHERE SOME OF THE NORMALLY COOLER SITES NEAR THE TUG
HILL AND WESTERN FOOTHILLS OF THE ADIRONDACKS MAY DROP INTO THE
UPPER 30S.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
UPPER TROUGH OVER EASTERN CANADA INTO THE NORTHEAST CONUS LIFTS OUT
EARLY IN THE PERIOD...GIVING WAY TO BUILDING HEIGHTS THROUGH THE
PERIOD...AS THE AREA REMAINS ON THE PERIPHERY OF SUBTROPICAL RIDGE.
THIS WILL RESULT IN A GRADUAL INCREASE IN HEAT AND HUMIDITY
DURING THE PERIOD. SEVERAL UPPER WAVES WILL ROTATE ACROSS THE
AREA DURING THE PERIOD AND WITH STUBBORN FRONTAL BOUNDARY...WHICH
HAS PERSISTENT SOUTH OF THE AREA...POSSIBLY LIFTING NORTHWARD WE
COULD BE LOOKING A SEVERAL EPISODES OF POTENTIAL MCS DEVELOPMENT.
TIMING OF THESE WILL BE TOUGH...BUT FEEL THAT THE BEST CHANCE FOR
WIDESPREAD CONVECTION WILL BE DURING THE TUESDAY AND WEDNESDAY
TIME FRAME.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
COLD FRONTAL BOUNDARY WILL CROSS THE AREA THIS AFTERNOON AND
EVENING. THE POTENTIAL EXISTS FOR SCATTERED STRONG TO SEVERE
CONVECTION AS THE FRONT CROSSES THE AREA AND COULD IMPACT AIRCRAFT
OPERATIONS. THE PRIMARY SEVERE WEATHER THREAT LOOKS TO BE DAMAGING
WINDS. LAKE SHADOWING WILL LIKELY KEEP CONVECTION AWAY FROM THE
BUFFALO AND WATERTOWN TAF SITES. SOUTHWEST WIND AHEAD OF THE
BOUNDARY WILL GUST TO NEAR 25 KNOTS AT TIMES.

IN THE WAKE OF THE FRONT TONIGHT...SKIES WILL CLEAR WITH WINDS
DROPPING OFF CONSIDERABLY.

LOOKING FARTHER OUT...HIGH PRESSURE WILL BRING VFR CONDITIONS ON
FRIDAY. THE CHILLY AIR ALOFT (+3C TO +5C AT 850MB) OVER THE WARM
LAKE WATERS COULD ALSO PRODUCE SOME LOCALIZED LAKE EFFECT SHOWERS
SOUTHEAST OF THE LAKES LATE FRIDAY NIGHT AND SATURDAY. DESPITE THIS
EARLY SEASON LAKE EFFECT POTENTIAL...VFR CONDITIONS WILL PREVAIL.
THE SURFACE HIGH WILL THEN HOLD ON JUST LONG ENOUGH TO CONTINUE
THE VFR WEATHER THROUGH THE DAY SUNDAY. A FRONTAL BOUNDARY JUST TO
THE SOUTH OF NEW YORK COULD BECOME ACTIVE SUNDAY NIGHT AND
MONDAY...WITH THE POTENTIAL FOR LOWER CEILINGS AND SCATTERED
SHOWERS FOR SITES SUCH AS KJHW. REMAINING SITES OVER WESTERN AND
NORTH CENTRAL NEW YORK WILL LIKELY REMAIN VFR FOR SUNDAY NIGHT AND
MONDAY.

&&

.MARINE...
A COLD FRONT CROSSING THE EASTERN GREAT LAKES THROUGH THIS EVENING
WILL BRING THE POTENTIAL FOR SCATTERED STRONG THUNDERSTORMS ON THE
LAKES. LOCAL WIND GUSTS NEAR THE STORMS COULD EXCEED 35 KNOTS.

BEHIND THE FRONT...COLD AIR ADVECTION OVER THE WARM LAKE WATERS WILL
ALLOW STRONGER WINDS ALOFT TO MIX DOWN TO THE SURFACE. THIS WILL
RESULT IN INCREASING WIND SPEEDS AND WAVE HEIGHTS...ESPECIALLY OVER
LAKE ONTARIO. THEREFORE...A SMALL CRAFT ADVISORY WILL BE ISSUED FOR
LAKE ONTARIO TONIGHT.

A TIGHT WEST TO NORTHWEST GRADIENT WILL BE MAINTAINED ON THE LAKES
FRIDAY...PARTICULARLY OVER LAKE ONTARIO WHERE WINDS AND WAVES WILL
REMAIN IN THE SMALL CRAFT CRITERIA RANGE. WINDS AND WAVES WILL BE
MARGINAL FOR SMALL CRAFTS ON LAKE ERIE WITH THE SHORTER FETCH.

CONDITIONS CONTINUE TO LOOK MARGINAL FOR LAKE INDUCED SHOWERS
ACTIVITY FRIDAY NIGHT AND SATURDAY WITH 850 MB TEMPERATURES DOWN TO
AROUND +6C GIVING LAKE DELTA TS OF AROUND 17C. CONDITIONS ALSO
REMAIN MARGINAL FOR THE DEVELOPMENT OF WATERSPOUTS ALONG LAKE
ONTARIO SATURDAY MORNING WITH CONVECTIVE CLOUD DEPTHS OF AROUND 5K
FEET. WILL MENTION THE CHANCE FOR WATERSPOUTS SATURDAY MORNING ON
LAKE ONTARIO FOR BOTH THE OPEN LAKE AS WELL AS THE NEARSHORE AREAS.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 1 AM EDT SATURDAY FOR LOZ042>045.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...HITCHCOCK
LONG TERM...TMA
AVIATION...TMA
MARINE...TMA
Hazardous weather outlook, Aug 16, 7:35 AM EST, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
835 AM EDT THU AUG 16 2007

NYZ001>008-010>014-019>021-085-171000-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
835 AM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AS
A COLD FRONT APPROACHES THE REGION. WHILE NO WIDESPREAD SEVERE
WEATHER IS ANTICIPATED...AN ISOLATED SEVERE THUNDERSTORM IS
POSSIBLE WITH STRONG DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-171000-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
835 AM EDT THU AUG 16 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. AN
ISOLATED STRONG THUNDERSTORM IS POSSIBLE WITH GUSTY WINDS IN
EXCESS OF 35 KNOTS RESULTING IN LOCALLY HIGHER WAVES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF WATERSPOUTS ON SATURDAY AS MUCH COOLER AIR
CROSSES OVER THE WARM LAKE WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

HITCHCOCK

The radar

The Buffalo radar (KBUF), 47 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Genesee

When
August 16, 3:15 PM EST
Where
Genesee County, Batavia Genesee Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.030, -78.170

Thunderstorm Wind, Monroe

When
August 16, 3:45 PM EST
Where
Monroe County, Scottsville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
43.020, -77.770

Thunderstorm Wind, Livingston

When
August 16, 3:53 PM EST
Where
Livingston County, Lima
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
42.900, -77.620

Thunderstorm Wind, Ontario

When
August 16, 4:15 PM EST
Where
Ontario County, Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.850, -77.430

Thunderstorm Wind, Ontario

When
August 16, 4:20 PM EST
Where
Ontario County, Canandaigua
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
42.880, -77.280

Thunderstorm Wind, Ontario

When
August 16, 4:30 PM EST
Where
Ontario County, Gorham
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
42.800, -77.130

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56087, 56088, 56089, 56090, 56091, 56092.